While tretinoin is highly effective at treating acne over the long term, the first few weeks can be a frustrating and challenging experience.
Many tretinoin users experience a “purge” during the first few weeks of treatment. During this period, acne -- the very problem tretinoin is supposed to treat -- often gets worse, resulting in everything from the occasional whitehead to severe breakouts.
While there are no studies that focus specifically on the purging aspect of tretinoin, there’s no shortage of anecdotal data. Search Google for “tretinoin purge” and you’ll find more than 600 thousand results, many of which document the first weeks of treatment from start to finish.
Whether you prefer to describe it as a “purge” or an “adjustment period,” there’s no doubt that tretinoin can cause a significant reaction during the first few weeks of treatment. Below, we’ve explained how and why the purge happens, as well as what you can do to deal with it.
Tretinoin works by increasing the rate at which your body produces new skin by speeding up the skin cell turnover process. When you use tretinoin, new skin cells travel from the inner layers of epidermis up to the surface at a faster rate, giving your skin a fresher appearance.
Over the long term, this is a good thing -- a faster skin cell turnover rate means fresher skin and fewer blemishes, as well as a reduction in acne. However, in the short term it can lead to acne breakouts, dryness, skin peeling and a range of other frustrating temporary effects.
These unwanted effects -- particularly skin dryness and acne breakouts -- are widely referred to as a “purge.” While they don’t affect everyone, many tretinoin users experience some degree of purge effects during the first few weeks of treatment.
The tretinoin purge usually lasts for two to six weeks, although it can sometimes carry on for as long as two or three months. It can range from a few minor pimples to major breakouts, as well as skin dryness, flaking, peeling and redness.
Our guide to the most common side effects of tretinoin lists several of the most common purge symptoms, as well as options for minimizing their effects. These effects aren’t unique to topical retinoids like tretinoin -- they can also occur with other retinoids, such as Accutane.
If you’re currently going through a tretinoin purge, it’s important to remember that tretinoin isn’t the direct cause of acne. Any acne triggered during a tretinoin purge would have developed on its own -- topical tretinoin simply speeds up the appearance of the acne.
Most of the time, the tretinoin purge solves itself, with symptoms improving over the course of two to three months as acne goes through its life cycle and eventually heals.
Dealing with the tretinoin purge or adjustment period can be a stressful experience -- after all, tretinoin is supposed to reduce acne, not cause it. Luckily, there are a few techniques you can use to make the experience more manageable:
Most of the time, the tretinoin purge solves itself within a few weeks, leaving you with less acne and several months of consistent improvement to look forward to.
If you’ve just started using tretinoin and you’re currently going through the purge, stick with it. It can take months for tretinoin to start working its magic (most studies demonstrate results after three months of treatment), meaning that patience is very much rewarded.
In the meantime, hold tight and use the tactics listed above to get through the adjustment period with as few downsides as possible. Over the long term, you’ll eventually start to notice a steady, consistent improvement in your skin as the weeks and months go by.
As a safe, effective topical retinoid, tretinoin is one of the most widely used acne medications on the market.
Our Tretinoin 101 guide and Complete Guide to Using Tretinoin for Acne answer all of the most common questions about using tretinoin to treat acne, from potential side effects to the basics of applying tretinoin to your skin.